Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 258, NWS North Platte, NE

August 8, 2018Deuel County, Garden County, Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2018, 12:16 AM MDT for Deuel County, Garden County, Keith County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 12:16 AM MDT (06:16 UTC)
Expired
Aug 8, 2018, 12:45 AM MDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Deuel County, NE, Garden County, NE, Keith County, NE

The radar

The North Platte radar (KLNX), 161 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 12:37 AM MDTTSTM WND GST 606 Sw Lewellen, NETREE BLOWN DOWN ON PROPERTY. ANCHORED TRAMPOLINE BLOWN A QUARTER MILE AWAY. CORN SHEARED AT THE GROUND. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

180 
WUUS53 KLBF 080616
SVRLBF
NEC049-069-101-080645-
/O.NEW.KLBF.SV.W.0258.180808T0616Z-180808T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1216 AM MDT WED AUG 8 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  West central Keith County in southwestern Nebraska...
  Southwestern Garden County in the Panhandle of Nebraska...
  Eastern Deuel County in the Panhandle of Nebraska...

* Until 1245 AM MDT.

* At 1215 AM MDT, a severe thunderstorm was located near Oshkosh,
  moving southeast at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Big Springs, Lewellen, Ash Hollow State Historical Park, Windlass
  Hill, Intersection of Highway 27 and 9 Mile Road and Eagle Gulch
  Campground.

This includes the following highways...
 Highway 92 near mile marker 115.
 Interstate 80 in Nebraska between mile markers 105 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4145 10249 4125 10191 4100 10206 4135 10259
TIME...MOT...LOC 0615Z 301DEG 41KT 4133 10234 

HAIL...1.00IN
WIND...<50MPH
 
$$

Allen
1 follow-up statement
495 
WWUS53 KLBF 080639
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1239 AM MDT WED AUG 8 2018

NEC049-069-101-080649-
/O.EXP.KLBF.SV.W.0258.000000T0000Z-180808T0645Z/
Keith NE-Garden NE-Deuel NE-
1239 AM MDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KEITH...
SOUTHWESTERN GARDEN AND EASTERN DEUEL COUNTIES WILL EXPIRE AT 1245 AM
MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4145 10249 4125 10191 4100 10206 4135 10259
TIME...MOT...LOC 0639Z 301DEG 41KT 4119 10204 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 10:17 PM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 7, 10:17 PM MDT, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1117 PM CDT Tue Aug 7 2018

.SYNOPSIS...
Issued at 316 PM CDT Tue Aug 7 2018

H5 analysis from this morning had a strong area of low
pressure roughly 1000 miles off the coast of Oregon. Ridging
extended downstream of this feature from Oregon, north into central
British Columbia. Downstream of this feature, low amplitude flow
extended across the remainder of the northern half of the CONUS.
Within this flow, numerous shortwaves were noted from the central
plains, east into the Mid Atlantic. Further west, strong shortwaves
were noted over swrn Minnesota, and a second, weaker wave over
western Montana. At the surface, low pressure was located over
eastern Iowa with a cold front extending to the southwest into
southwestern Kansas. Weak high pressure had settled in behind the
front and was located over nern Nebraska. After fog and low
cloudiness across swrn Nebraska into portions of central and north
central Nebraska this morning, skies were clear this afternoon.
Readings as of 3 PM CDT ranged from 81 at O'Neill to 85 at
Valentine.

&&

.UPDATE...
Issued at 645 PM CDT Tue Aug 7 2018

A 21z blend of the HRRR, RAP and HREF models has correctly
predicted the development and trajectory of the ongoing
thunderstorms over the cntl Sandhills. The 00z KLBF sounding
indicates 25kt winds at 500mb which is producing very modest wind
shear. The storms should track into nern Lincoln and Custer
counties this evening and dissipate.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 316 PM CDT Tue Aug 7 2018

he main forecast challenges
tonight are thunderstorm chances and fog potential, mainly over
southwestern portions of the forecast area. During the late
afternoon hours Tuesday, the shortwave which was analyzed over
western Montana, will dive to the southeast into Wyoming, leading to
the development of thunderstorms over the higher terrain of sern
Wyoming and the front range of Colorado. The latest HRRR, Nam12 and
WARW develop convection INVOF the Cheyenne ridge during the 21-00z
time frame this afternoon forcing this into the southern panhandle,
then far southwestern Nebraska this evening as it rides
northwesterly mid level winds. Will continue the isolated pops in
the forecast this evening in the sern panhandle and far southwestern
Nebraska. As for the severe threat, not totally sold on a total
absence of severe storms across the southwest tonight. Deep layer
shear tonight is on the order of 30 to 35 KTS in the far southwest
and h7-h5 lapse rates are favorable for hail. That being said,
wouldn't be surprised to see a strong to low end severe storm this
evening in the far southwest. Will hit this in the afternoon
issuance of the HWO. With respect to fog potential tonight,
persistence based on what occurred the last couple of nights, would
dictate a mention of fog. However, looking at the high res models
and numerical guidance for tonight, there is no support for fog
attm.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 316 PM CDT Tue Aug 7 2018

The upper level low off the coast
of Oregon, will approach the west coast of the CONUS midweek
amplifying the ridge across the intermountain west. As the ridge
amplifies in the west, one last shortwave will drift south across
Nebraska Wednesday afternoon with an increased threat for
thunderstorms mainly south of Interstate 80. After Wednesday night,
the ridge will amplify further across the intermountain west, taking
a positive tilt toward the northern plains toward the end of the
week. This will place the forecast area in northerly or north
northeasterly flow in the mid levels. With this flow regime, dry
conditions are expected at least through Saturday. The next outside
chance for pcpn may arrive across the area Sunday into Monday. The
mid range solutions this morning have trended the best forcing
further north into North Dakota and southern Canada, so a dry
forecast will be retained with this package. Temperatures in the
long range will be slightly above average with highs generally in
the upper 80s to lower 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1115 PM CDT Tue Aug 7 2018

Isolated thunderstorm activity will continue for a few more hours
tonight. Isolated thunderstorms are possible along and south of
Interstate 80 Wednesday afternoon. Otherwise VFR will prevail
overnight through Wednesday evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, Aug 7, 9:23 PM MDT, 2 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1023 PM CDT Tue Aug 7 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-090330-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1023 PM CDT Tue Aug 7 2018 /923 PM MDT Tue Aug 7 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to perhaps scattered thunderstorm activity is possible
across the southern Panhandle and southwest Nebraska. An isolated
strong or briefly severe thunderstorm is possible. Large hail and
wind damage are the severe weather hazards.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Isolated thunderstorm activity is possible Wednesday afternoon,
generally along and south of Interstate 80. An isolated strong or
briefly severe thunderstorm is possible. Large hail and wind
damage are the severe weather hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 7, 6:29 PM MDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             13 ENE TRYON            41.63N 100.71W
08/07/2018  E1.00 INCH       LOGAN              NE   PUBLIC

&&

JURGENSEN
Special weather statement, Aug 7, 6:45 PM MDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
745 PM CDT TUE AUG 7 2018

NEZ036-080115-
McPherson NE-
745 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON COUNTY
UNTIL 815 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tryon, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tryon and Ringgold.

This includes the following highways...
 Highway 92 between mile markers 203 and 217.
 Highway 97 between mile markers 32 and 41.

LAT...LON 4171 10099 4170 10073 4146 10072 4158 10105
TIME...MOT...LOC 0045Z 324DEG 15KT 4163 10090

CDC
Special weather statement, Aug 7, 7:17 PM MDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
817 PM CDT TUE AUG 7 2018

NEZ036-037-080200-
McPherson NE-Logan NE-
817 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN AND
NORTHEASTERN MCPHERSON COUNTIES UNTIL 900 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Tryon. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tryon.

This includes the following highways...
 Highway 92 between mile markers 203 and 210.
 Highway 97 between mile markers 25 and 41.

LAT...LON 4172 10084 4162 10071 4147 10091 4169 10111
TIME...MOT...LOC 0117Z 055DEG 3KT 4166 10087

CDC
Special weather statement, Aug 7, 7:22 PM MDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service North Platte NE
822 PM CDT TUE AUG 7 2018

NEZ038-080200-
Custer NE-
822 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
900 PM CDT...

At 821 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weissert to near Callaway. Movement was
southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Broken Bow, Ansley, Oconto, Berwyn, Weissert, Westerville, Buckeye,
Pressey State Wildlife Management Area and Burr Oak.

This includes the following highways...
 Highway 183 between mile markers 84 and 102.
 Highway 2 between mile markers 273 and 298.
 Highway 92 between mile markers 300 and 303.

LAT...LON 4104 9958 4105 9974 4131 9990 4155 9958
      4139 9920 4136 9920
TIME...MOT...LOC 0121Z 318DEG 24KT 4149 9956 4128 9982

CDC
Special weather statement, Aug 7, 7:43 PM MDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
843 PM CDT TUE AUG 7 2018

NEZ036-059-080230-
McPherson NE-Lincoln NE-
843 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN AND
SOUTHEASTERN MCPHERSON COUNTIES UNTIL 930 PM CDT...

At 843 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ringgold, or 7 miles southeast of Tryon, moving south at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Lincoln and southeastern McPherson Counties.

This includes the following highways...
 Highway 97 between mile markers 4 and 23.
 Highway 83 between mile markers 93 and 95.

LAT...LON 4147 10096 4150 10078 4125 10063 4122 10098
TIME...MOT...LOC 0143Z 350DEG 16KT 4147 10086

CDC
Special weather statement, Aug 8, 12:00 AM MDT, 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
1200 AM MDT WED AUG 8 2018

NEZ022-035-056-057-080645-
Deuel NE-Arthur NE-Garden NE-Keith NE-
1200 AM MDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR...
NORTHWESTERN KEITH...SOUTHERN GARDEN AND NORTHEASTERN DEUEL COUNTIES
UNTIL 1245 AM MDT...

At 1200 AM MDT, Doppler radar was tracking a strong thunderstorm near
Lisco, or 13 miles west of Oshkosh, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Oshkosh around 1220 AM MDT.
  Lewellen around 1240 AM MDT.

Other locations impacted by this storm include Ash Hollow State
Historical Park, Ruthon, Clear Creek State Wildlife Management Area,
Bluewater Battlefield State Historical Park, Windlass Hill and
Intersection of Highway 27 and 9 Mile Road.

This includes Highway 92 between mile markers 115 and 123.

LAT...LON 4145 10190 4111 10208 4132 10262 4139 10261
      4140 10264 4153 10264
TIME...MOT...LOC 0600Z 282DEG 35KT 4144 10260

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:01 PM MDTSpecial Weather StatementLBFMcPherson44 min
Aug 7, 6:26 PM MDTSpecial Weather StatementLBFCuster49 min
Aug 7, 6:38 PM MDTSevere Thunderstorm WarningLBFCuster39 min
Aug 7, 6:45 PM MDTSpecial Weather StatementLBFMcPherson30 min
Aug 7, 7:17 PM MDTSpecial Weather StatementLBFMcPherson43 min
Aug 7, 7:22 PM MDTSpecial Weather StatementLBFCuster38 min
Aug 7, 7:43 PM MDTSpecial Weather StatementLBFLincoln47 min
Aug 8, 12:00 AM MDTSpecial Weather StatementLBFDeuel45 min
Aug 8, 1:48 AM MDTSpecial Weather StatementLBFCuster42 min
Aug 8, 1:51 AM MDTSpecial Weather StatementLBFChase24 min
Aug 8, 2:09 AM MDTSevere Thunderstorm WarningLBFCuster36 min
Aug 8, 2:48 AM MDTSpecial Weather StatementLBFCuster42 min
Aug 8, 3:16 AM MDTSpecial Weather StatementLBFCuster44 min
Aug 8, 3:44 AM MDTSevere Thunderstorm WarningLBFCuster16 min
Aug 8, 3:59 AM MDTSevere Thunderstorm WarningLBFCuster15 min
Aug 8, 4:30 AM MDTSpecial Weather StatementLBFCuster30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.